| Catalog Number |
400SMTSFT0406 |
| Medical Device Problem Code |
Failure to Advance (2524)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/12/2016
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly; the pusher assembly was kinked approximately 17.5 cm from the proximal end; the coil was offset in two locations, but intact with the pusher assembly.Conclusions: evaluation of the returned device could not confirm the complaint.The smart coil was cycled multiple times through the introducer sheath and a demonstration microcatheter without an issue.Therefore, the root cause of the coil not being able to advance through another manufacturer's catheter could not be determined.Further evaluation of the returned device revealed that the smart coil pusher assembly was kinked and the coil was offset.This type of damage typically occurs due to improper handling during use.If the device is advanced and resistance occurs, damage such as this may occur.These devices are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician initially deployed and detached one or two smart coils into the aneurysm.While the physician was attempting to advance a new smart coil out of its introducer sheath and into another manufacturer's microcatheter, it became stuck at the coil and pusher assembly junction and was unable to be advanced any further.It was reported that no resistance was felt while advancing the smart coil.The physician removed the smart coil from the patient and completed the procedure using a new smart coil.There was no report of an adverse effect to the patient.